Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 129, NWS Wichita, KS

July 22, 2007McPherson County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 22, 2007, 8:19 PM CDT for McPherson County, Saline County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2007, 8:19 PM CDT (01:19 UTC)
Expired
Jul 22, 2007, 8:56 PM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties McPherson County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 8:30 PM CDTTSTM WND DMGGypsum, KSPOWER POLE KNOCKED DOWN AT 3RD AND KING. RELAYED BY THE SALINA JOURNAL.
Jul 22, 8:30 PM CDTTSTM WND GST 60N Gypsum, KS4 OR 5...4 INCH TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2421 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2421 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 230119
SVRICT
KSC113-169-230215-
/O.NEW.KICT.SV.W.0129.070723T0119Z-070723T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT SUN JUL 22 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS.
  SOUTHEASTERN SALINE COUNTY IN CENTRAL KANSAS.

* UNTIL 915 PM CDT.

* AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...
  AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  GYPSUM...OR 16 MILES SOUTHWEST OF ABILENE...AND MOVING SOUTHWEST AT
  15 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BRIDGEPORT...GYPSUM...LINDSBORG...ROXBURY.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3859 9737 3881 9737 3858 9775 3843 9752
      3850 9737

$$

KETCHAM
2 follow-up statements
000 
WWUS53 KICT 230147
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT SUN JUL 22 2007

KSC113-169-230215-
/O.CON.KICT.SV.W.0129.000000T0000Z-070723T0215Z/
SALINE KS-MCPHERSON KS-
848 PM CDT SUN JUL 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MCPHERSON AND SOUTHEASTERN SALINE COUNTIES UNTIL 915 PM CDT...

AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED
NEAR GYPSUM...OR 14 MILES SOUTHEAST OF SALINA...MOVING SOUTHWEST AT
10 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN MCPHERSON AND SOUTHEASTERN SALINE COUNTIES...INCLUDING
THE TOWN OF GYPSUM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3859 9737 3881 9737 3858 9775 3843 9752
      3850 9737

$$

KETCHAM
000 
WWUS53 KICT 230156
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
856 PM CDT SUN JUL 22 2007

KSC113-169-230206-
/O.CAN.KICT.SV.W.0129.000000T0000Z-070723T0215Z/
SALINE KS-MCPHERSON KS-
856 PM CDT SUN JUL 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCPHERSON AND
SOUTHEASTERN SALINE COUNTIES HAS BEEN CANCELLED...

AT 853 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3859 9737 3881 9737 3858 9775 3843 9752
      3850 9737

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:11 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 22, 3:11 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
311 PM CDT SUN JUL 22 2007

.DISCUSSION...
FORECAST CONCERNS...
CONVECTIVE CHANCES/TRENDS MONDAY AND MONDAY NIGHT...

DIURNAL CONVECTION WILL CONTINUE TO PERCOLATE ACROSS THE FLINT
HILLS AND SOUTHEAST KANSAS THROUGH THE EARLY EVENING...BEFORE
WANING AFTER SUNSET. WILL ONLY CARRY ISOLATED MENTION IN GRIDS
AFTER 00Z. A MORE INTERESTING SCENARIO MAY EVOLVE ON MONDAY AS
UPPER SHORTWAVE CURRENTLY MOVING ACROSS THE UPPER MIDWEST DIVES
SOUTH-SOUTHWEST ACROSS THE LOWER MISSOURI VALLEY AND INTO KANSAS.
MOISTURE AND INSTABILITY WILL REMAIN IN PLACE ON THE SOUTHERLY
LOW LEVEL FLOW ACROSS THE AREA...WHILE UPPER LEVEL NORTH TO
NORTHEAST WINDS WILL INCREASE WITH THE APPROACHING SHORTWAVE.
DESPITE RELATIVELY WEAK MID LEVEL WINDS...WITH THE PROGGED
DIRECTIONAL DEEP LAYER SHEAR AND ML CAPE VALUES AROUND 2700
J/KG...SUGGEST A FEW ROWDY MARGINALLY SEVERE STORMS WILL BE
POSSIBLE MONDAY AFTERNOON/EVENING. DESPITE THE GFS SUFFERING
FROM CONVECTIVE FEEDBACK ISSUES...ITS GENERAL SOLUTION IS ALSO
SUPPORTED BY THE NAM...WHICH WOULD FAVOR THE BEST CHANCE FOR THIS
CONVECTION TO AFFECT CENTRAL KANSAS. EVEN SO...THE INTER-OFFICE
FORECAST CONFIDENCE WAS ONLY HIGH ENOUGH TO PAINT MODEST CHC40
POPS ACROSS THIS AREA FOR NOW. PRECIPITABLE WATER VALUES OF
1.75-2.00 INCHES SUGGESTS HEAVY RAIN POTENTIAL AS WELL...AND WILL
ALSO MENTION THIS IN THE HAZARDOUS WEATHER OUTLOOK.

OTHERWISE...THE UPPER RIDGE AXIS WILL STRENGTHEN FROM THE NORTHERN
HIGH PLAINS INTO THE UPPER MIDWEST INTO MID-WEEK...WITH THE SHORT
RANGE MODELS SUGGESTING ANOTHER SHORTWAVE TROF WILL DROP SOUTH
ACROSS THE AREA WEDNESDAY NIGHT. CHANCES FOR CONVECTION ON TUESDAY
AND WEDNESDAY LOOK TO BE MORE ISOLATED AGAIN...MAINLY DIURNALLY
DRIVEN...AND FOR NOW STAYED WITH STATUS QUO...SLIGHTS ON TUESDAY
AND DRY ON WEDNESDAY. WILL LET DAY NIGHT SHIFT REFINE THESE PERIODS
BASED ON LATER MODEL RUNS.

THE MEDIUM RANGE MODELS WERE IN GENERAL AGREEMENT WITH THE 00Z
RUNS...IN SHOWING A STRONGER MID/UPPER LEVEL TROF DROPPING
SOUTHEAST ACROSS THE MIDWEST AND INTO THE MEAN LONGWAVE TROF
ACROSS THE OHIO VALLEY/EAST BY FRIDAY. THE ECM HAS BACKED OFF
OR DELAYED THIS SOMEWHAT WITH 12Z RUN...WHILE THE NEW GFS REMAINS
MORE STEADFAST. THE HPC GUIDANCE GENERALLY FOLLOWED THE GFS AND
FORECAST CONSENSUS WAS TO LEAN IN THIS DIRECTION...THOUGH PERHAPS
A BIT SLOWER WITH SOUTHWARD MOVE OF THE FRONT. THAT SAID...HAVE
INTRODUCED SLIGHT POPS FOR FRIDAY NIGHT/SATURDAY ACROSS MUCH OF
THE AREA...PER COLLABORATION.

DARMOFAL

&&

.AVIATION...
LATEST VISIBLE IMAGERY IS ONCE AGAIN SHOWING A SCATTERED CUMULUS
FIELD ACROSS MOST OF THE FORECAST AREA WITH THE MOST CONCENTRATED
AREA IN THE FLINT HILLS. INSTABILITY AXIS IS CURRENTLY OVER SOUTH
CENTRAL KANSAS WHERE THINGS ARE HEATING UP MORE QUICKLY DUE TO
SLIGHTLY LOWER DEWPOINTS. LATEST SURFACE ANALYSIS IS STILL SHOWING
DEWPOINTS IN THE 70 TO 75 DEGREE RANGE IN SOUTHEAST KANSAS SO WE
WOULD ANTICIPATE THE INSTABILITY TO CONTINUE INCREASING ACROSS
THAT REGION. THIS WILL RESULT IN MORE WIDELY SCATTERED
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...ESPECIALLY IN THE FLINT
HILLS AND SOUTHEAST KANSAS. WE WILL BE MENTIONING VCTS IN THE
SALINA...WICHITA AND CHANUTE TAF SITES. OTHERWISE...VFR CONDITIONS
WILL PREVAIL.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  92  70  91 /  10  30  30  20
HUTCHINSON      71  93  69  91 /  10  30  40  20
NEWTON          71  92  69  90 /  10  40  40  20
ELDORADO        71  91  69  90 /  10  30  30  20
WINFIELD-KWLD   72  91  70  90 /  10  20  30  20
RUSSELL         72  94  70  92 /  10  20  40  20
GREAT BEND      71  94  69  92 /  10  20  40  20
SALINA          73  94  71  92 /  10  40  40  20
MCPHERSON       71  93  69  91 /  10  40  40  20
COFFEYVILLE     69  89  67  88 /  10  20  20  20
CHANUTE         69  89  67  88 /  10  30  30  20
IOLA            69  89  67  88 /  10  30  30  20
PARSONS-KPPF    69  89  67  88 /  10  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 22, 3:39 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CDT SUN JUL 22 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
339 PM CDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINFALL...WILL
AFFECT PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS UNTIL SHORTLY
AFTER DARK. SMALL HAIL AND GUSTY WINDS OF 45 TO 50 MPH WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE ACROSS THE ENTIRE AREA
ON MONDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS CENTRAL KANSAS.
A FEW SEVERE STORMS WILL BE POSSIBLE...MAINLY FOR AREAS NORTH AND
WEST OF A LINE FROM KINGMAN TO WICHITA TO COTTONWOOD FALLS. HAIL
UP TO QUARTER SIZE AND DAMAGING WINDS TO 60 MPH WILL BE POSSIBLE.
ANY THUNDERSTORM WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL ACROSS THE ENTIRE AREA.

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
ON TUESDAY. AN ISOLATED STRONG STORM WITH LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.

HEAT INDEX VALUES WILL HOVER AROUND 100 DEGREES ACROSS MUCH OF
CENTRAL KANSAS ON THURSDAY AND FRIDAY.

BY FRIDAY NIGHT AND SATURDAY...A SLIGHT CHANCE FOR THUNDERSTORMS
WILL RETURN TO MUCH OF THE AREA. THESE STORMS ARE NOT EXPECTED TO
BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Local storm report, Jul 22, 3:43 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT SUN JUL 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            MOUND VALLEY            37.21N 95.40W
07/21/2007                   LABETTE            KS   AMATEUR RADIO

            LOCALIZED FLOODING IN TOWN.

&&

REC
Special weather statement, Jul 22, 3:46 PM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT SUN JUL 22 2007

KSZ100-222145-
LABETTE-
346 PM CDT SUN JUL 22 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN LABETTE COUNTY...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM PRODUCING VERY HEAVY RAINFALL NEAR ALTAMONT...OR
10 MILES SOUTH OF PARSONS...AND MOVING SOUTHWEST AT 10 MPH.

WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...BUT THE MAIN
THREAT WILL BE HEAVY RAINFALL ESPECIALLY AROUND MOUND VALLEY.
RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES COULD OCCUR DURING
THE NEXT HOUR.

THIS LINE OF STORMS ARE NOT EXPECTED TO BECOME SEVERE.

COX
Special weather statement, Jul 22, 5:47 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CDT SUN JUL 22 2007

KSZ070-222315-
GREENWOOD-
547 PM CDT SUN JUL 22 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD COUNTY...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF TORONTO...OR 14 MILES EAST
OF EUREKA...AND MOVING SOUTHWEST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM
Special weather statement, Jul 22, 7:37 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT SUN JUL 22 2007

KSZ070-230100-
GREENWOOD-
737 PM CDT SUN JUL 22 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD COUNTY...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF EUREKA...AND MOVING
SOUTHWEST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:07 AM CDTFlash Flood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 16 more8 hr
Jul 23, 1:38 PM CDTFlash Flood WarningICTAllen, Woodson5 hr
Jul 23, 4:48 PM CDTSevere Thunderstorm WarningICTReno57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.